Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

October 5, 2021Halifax County, Virginia

NWS Blacksburg, VA issued this special weather statement at Oct 5, 2021, 5:36 PM EDT for Halifax County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 5:36 PM EDT (21:36 UTC)
Expired
Oct 5, 2021, 6:00 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Hail
0.25 in
Wind
30

County Halifax County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS81 KRNK 052136
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Tue Oct 5 2021
 
VAZ045-058-059-052200-
Halifax VA-Campbell VA-Charlotte VA-
536 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of 
northwestern Charlotte, southeastern Campbell and north central
Halifax Counties through 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nathalie, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Brookneal...
Nathalie...
Hat Creek...
Crystal Hill...
Wren...
and Aspen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3684 7879 3681 7900 3711 7910 3713 7876
TIME...MOT...LOC 2136Z 175DEG 14KT 3691 7891 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 5, 2:06 PM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 5, 2:06 PM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
206 PM EDT Tue Oct 5 2021

.SYNOPSIS...
A storm system will linger along and west of our region through
at least Friday. This will create periods of clouds, showers,
and thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 150 PM EDT Tuesday...

Unsettled weather will continue tonight into Wednesday.

 A frontal boundary across the region will drop southeast this
afternoon into Wednesday. A cut-off low will deepen across
the Tennessee valley tonight and slowly lift northeast
Wednesday. A shortwave combined with heating and low level
convergence will generate scattered showers and thunderstorms
this afternoon into tonight. The SPC Mesoscale Analysis at 17z
showed CAPEs have climb to 1 to 2 k J/KG. The best surface based
LIs of minus 2 to minus 4 was located across southeastern
portions of forecast area. The day 1 excessive rainfall
indicated a marginal risk of flooding with our moist atmosphere
(PWATS around 1.3 inch morning RNK 12z sounding). We will have
to watch for slow moving or training storms with heavy rains
this afternoon into tonight. The ARW and FV2 hinted at the
possibility of richer convection north of our region on the
northside of the front. With the loss of solar heating
convection will diminish this evening into tonight. Areas of fog
and low clouds will develop tonight into Wednesday morning.
Low temperatures tonight will range from the mid 50s in the
mountains to the lower 60s in the piedmont. With the upper low
rotating to our west transporting moisture into our region.
Scattered showers and thunderstorms will develop Wednesday with
the best coverage Wednesday afternoon into Wednesday evening.
High temperatures Wednesday will range from the upper 60s in the
northwest mountains to the lower 80s in the piedmont.

Moderate confidence in the Near Term Forecast period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 205 PM EDT Tuesday...

Showery weather continues through the end of the week...

Upper-level low to our west continues to meander through Friday.
Meanwhile, high pressure wedges south along the mountains with
easterly flow drawing in Atlantic moisture. This will result in
continued showers/drizzle and low clouds. Rain could be heavy at
times especially along the Blue Ridge where upslope enhancement is
favored. Cut back on rainfall totals slightly to align better with
updated guidance as the trend in rainfall amounts seem to be
trending slightly downward.

Temperatures expected to remain near normal during the day and above
normal overnight.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 205 PM EDT Monday...

Showers for the weekend give way to drier weather for the beginning
of next week...

Closed upper-low is consolidated within an elongated trough over the
eastern seaboard. Should still see some rain extending along this as
moisture is still being pulled north on Saturday. Saturday likely to
have the best overall coverage, tapering down for Sunday through
Tuesday. Left some some slight chances in through Tuesday, but most
locations likely to remain dry on Monday and Tuesday.

With less rain/clouds around, expecting temperatures to warm above
normal moving into the first of next week. Overnight lows remain
mild.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 142 PM EDT Tuesday...

Sub-VFR conditions expected this afternoon into tonight with
scattered showers and thunderstorms. MVFR conditions are likely
with these storms. Some of the storms may contain locally heavy
rains. KLYH and KDAN have the best chances for a thunderstorm.
Convection will diminish with the loss of solar heating this
evening into tonight. Areas of fog and low clouds will develop
tonight into Wednesday morning especially where it rain Tuesday
afternoon. KLWB is the taf locations with the best chance for
LIFR/IFR Fog.

Moderate confidence in ceilings,visibilities and wind during the
taf period.

Extended Aviation Discussion...

The potential for Sub-VFR conditions will continue until the
end of the week. The chance for showers and thunderstorms will
persist through the end of this week due to an easterly wind
pumping deep moisture into the central Appalachians. Drier air
may come into our region Saturday night into Sunday. This may
continue into Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS/KK
NEAR TERM...KK
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...KK/RCS
Hazardous weather outlook, Oct 5, 3:10 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
310 PM EDT Tue Oct 5 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-061915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
310 PM EDT Tue Oct 5 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered afternoon showers and thunderstorms can produce heavy
rainfall. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several periods of showers, and maybe a few storms can be expected
through the weekend. Rain, heavy at times, could lead to localized
flooding, especially Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 5, 3:00 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Tue Oct 5 2021

VAZ007-009-010-051930-
Tazewell VA-Bland VA-Smyth VA-
300 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of
north central Smyth, southeastern Tazewell and southwestern Bland
Counties through 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asberrys, or 9 miles south of Tazewell, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tazewell...
Ceres...
Burkes Garden...
and Asberrys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3689 8154 3696 8168 3720 8157 3706 8128
TIME...MOT...LOC 1858Z 210DEG 10KT 3698 8154

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR
Special weather statement, Oct 5, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
536 PM EDT Tue Oct 5 2021

VAZ045-058-059-052200-
Halifax VA-Campbell VA-Charlotte VA-
536 PM EDT Tue Oct 5 2021

...A strong thunderstorm will impact portions of
northwestern Charlotte, southeastern Campbell and north central
Halifax Counties through 600 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nathalie, moving north at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Brookneal...
Nathalie...
Hat Creek...
Crystal Hill...
Wren...
and Aspen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3684 7879 3681 7900 3711 7910 3713 7876
TIME...MOT...LOC 2136Z 175DEG 14KT 3691 7891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:00 PM EDTSpecial Weather StatementRNKTazewell30 min
Oct 5, 6:03 PM EDTSpecial Weather StatementRNKCampbell27 min
Oct 5, 6:45 PM EDTSpecial Weather StatementRNKCharlotte30 min
Oct 5, 6:47 PM EDTSpecial Weather StatementRNKFranklin28 min
Oct 5, 7:32 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem43 min
Oct 4, 10:49 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe5 hr
Oct 5, 5:40 PM EDTSpecial Weather StatementRNKRockingham35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.